Low-dose intravitreal triamcinolone lowers incidence of steroid-induced glaucoma

October 15, 2005

Two large prospective studies are under way to define better the ideal dose for IVTA injections.

Jeffrey D. Benner, MD, clinical professor of ophthalmology at the University of Maryland School of Medicine and a partner in the Retina Consultants of Delmarva, decided to explore the lower dose of IVTA after one of his patients developed severe glaucoma following an intravitreal injection of 4 mg of triamcinolone acetonide.

Injecting triamcinolone acetonide into the vitreous has emerged as a promising treatment for diabetic macular edema and other conditions that cause macular edema. The most frequent complication associated with IVTA has been elevation of the IOP. The incidence of steroid-induced elevation of the IOP after IVTA as reported in the literature ranges from a low of 25% (4 mg)1 to a high of 52% (25 mg).2